Tornadoes · United States · Georgia · 2011
EF0 tornado, Flintside to Coney, Georgia, March 26, 2011
From Flintside to Coney, this EF0 tornado ran 0.7 miles across Crisp and Sumter counties on March 26, 2011, touching down at 5:40 PM EDT and reaching 200 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 26, 2011
- Touchdown
- 5:40 PM EDT (21:40 UTC)
- Lifted
- 5:42 PM EDT (21:42 UTC)
- On the ground
- 2 minutes
- Path length
- 0.7 miles (1.2 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Counties
- Crisp and Sumter counties
- Touchdown point
- 31.920, -83.933
- Lift-off point
- 31.922, -83.921
- Record number
- 1103261540-01
What the Weather Service recorded
A quasi-stationary frontal boundary extended from north Texas to north Georgia early on the 26th. The front took two to three days to move from north Georgia southward to the Gulf Coast. The upper flow was highly zonal, but embedded with numerous vigorous short waves. An unseasonably warm, unstable air mass presided south of the frontal boundary. Numerous areas and complexes of thunderstorms developed in waves repeatedly along the front boundary and plagued north and central Georgia for two to three days. Many counties across the area were impacted by golf ball and larger hail. There was one report of hail over four inches in diameter in west central Georgia near Newnan. While hail was the predominate severe weather type with this outbreak, there were several reports of damaging winds and even one tornado in central Georgia. In addition, there were several lightning incidents as many of the storms produced intense cloud-to-ground lightning.
A damage survey conducted by the National Weather Service and the Sumter and Crisp County Emergency Management Offices confirmed that a brief EF0 tornado touched down on the Sumter county side of Lake Blackshear, approximately two miles south-southwest of Georgia Veterans Memorial State Park and lifted on the Crisp county side of Lake Blackshear. The tornado traveled a total length of 3/4 mile from Sumter into Crisp county, with approximately 0.4 mile of this tornado path length within Sumter county. The maximum path width was estimated to be 200 yards with maximum wind gusts estimated to be 80 mph. Within Sumter county, two homes on the west shore of Lake Blackshear were damaged from downed trees. A few docks on the west side also suffered minor damage. No damage was observed on the Crisp county side of the lake as the tornado lifted before reaching the east shore of the lake. Note, this was the first tornado to touch down within the Peachtree City, Georgia county warning area during 2011.||[03/26-03/27/11: Tornado #1, County #1-2, EF0, Sumter-Crisp, 2011:001].
A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia in conjunction with the Sumter and Crisp County Emergency Management Offices confirmed that the brief EF0 tornado that touched down in extreme southeast Sumter county on the west shore of Lake Blackshear lifted 3/4 mile across the Crisp county side of Lake Blackshear, approximately two miles south-southwest of Georgia Veterans Memorial State Park. No damage was observed from this tornado on the Crisp county side of the lake as the tornado lifted before reaching the eastern shore. The total tornado path length was 3/4 mile with a maximum path width of 200 yards. Maximum winds gusts in the tornado were estimated to be 80 mph.||[03/26-03/27/11: Tornado #1, County #2-2, EF0, Sumter-Crisp, 2011:001].
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 17:15 UTC and running to 00:48 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:15 UTC | 00:48 UTC | Tornado Watch | FFC |
| 21:34 UTC | 22:15 UTC | Severe Thunderstorm Warning | FFC |
| 00:14 UTC | 01:00 UTC | Severe Thunderstorm Warning | FFC |
| 00:25 UTC | 01:15 UTC | Tornado Warning | FFC |
| 00:48 UTC | 07:28 UTC | Tornado Watch | FFC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Mar 26, 3:33 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 26, 3:33 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 333 PM EDT SAT MAR 26 2011 .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... COMPLEX LOW PRESSURE MOVING INTO THE SOUTHERN PLAINS THIS AFTERNOON WAS FUELING SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE SOUTHEAST TODAY. WARM FRONT SITUATED ACROSS NORTH GEORGIA TODAY...COMBINED WITH AMPLE LOW LEVEL FLOW AND DECENT WARM AIR ADVECTION...WAS THE FOCUS FOR CONVECTION. WITH THE PARENT LOW DRAGGING COLD FRONT INTO GEORGIA BY EARLY SUNDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE. GFS SEEMS TO ADVERTISE THE MOST UNSTABLE INSTABILITIES...WITH CAPES IN THE 1200 TO 1500 J/KG RANGE THIS AFTERNOON...DIMINISHING SLIGHTLY OVERNIGHT...AND THEN PEAK AGAIN TOMORROW AFTERNOON IN THE SAME GENERAL RANGE. MODELS ALSO ADVERTISING DECENT SHEAR WITH THE CONVECTION...WITH 40-70KTS OF 0-6KM SHEAR...AND 30KTS OF 0-1KM SHEAR THIS AFTERNOON...AND SIMILAR VALUES SUNDAY MORNING. OVERALL...THE BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS PORTIONS OF CENTRAL GA...WITH THE 10 PERCENT RISK OF TORNADOES ACROSS PORTIONS OF WEST CENTRAL GA. THE PRIMARY HAZARDS WILL BE STRONG...DAMAGING WINDS...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING. AGAIN...ISOLATED TORNADOES ARE ALSO POSSIBLE WITH THE STRONGER STORMS. RAINFALL WILL ALSO NEED TO BE MONITORED AS THIS EVENT CONTINUES TO UNFOLD. ACROSS NORTH GA...1 TO 1.5 INCHES HAVE ALREADY FALLEN TODAY. ALTHOUGH OUR RECENT DRY PERIOD HAS KEPT THINGS UNDER CONTROL WITH THE OBSERVED RAINFALL...WITH AN EXPECTED ADDITIONAL 1 TO 2 INCHES THROUGH SUNDAY...WILL NEED TO WATCH THIS SITUATION. ISOLATED FLOODING IS POSSIBLE. HAVE GONE WITH GENERALLY CATEGORICAL POPS THROUGH EARLY SUNDAY...THEN LIKELY ACROSS PORTIONS OF THE CWA THROUGH SUNDAY NIGHT. THE REMAINDER OF THE SHORT TERM REMAINS CHAOTIC...AND HAVE KEPT CHANCE POPS IN THROUGH MONDAY MORNING AS A WEAK IMPULSE MOVES ACROSS NORTH GA SUNDAY NIGHT AND INTO EARLY WEEK. GENERALLY SIDED WITH WARMER LOWS AND COOLER HIGHS THROUGH THE SHORT TERM TO ACCOUNT FOR SHOWER ACTIVITY AND AMPLE CLOUD COVER ACROSS THE AREA. BY SUNDAY AFTERNOON...MODELED TEMPERATURES DIFFER GREATLY...WITH A FEW GUIDANCE NUMBERS FOR A FEW LOCATIONS DIFFERING BY 20 DEGREES OR MORE. TRIED TO GO WITH A BLEND OF THE GUIDANCE GIVEN THAT THE GFS SEEMS TO BE HANDLING THE EVENT BETTER...BUT THE NAM MOS HAS BEEN PERFORMING BETTER OVER THE LAST WEEK. ECMWF SEEMS TO BE SOMEWHERE IN BETWEEN. AS A RESULT...TEMPERATURES WILL BE HIGHLY DEPENDENT ON THE PASSAGE OF THE COLD FRONT. .LONG TERM /TUESDAY THROUGH SATURDAY/... MODEL SOLUTIONS STILL NOT AS CONSISTENT WITH THE LONG TERM. WITH ANOTHER FRONT PUSHING THROUGH THE STATE BY MID WEEK...HAVE CONTINUED WITH CHANCE TO LIKELY POPS THROUGH EARLY THURSDAY. WITH ECMWF AND GFS GREATLY DIFFERING BY WEEKS END...HAVE COMPROMISED WITH SLIGHT CHANCE POPS. APPEARS NEAR NORMAL TEMPERATURES ARE IN STORE THROUGH THE EXTENDED PERIODS WITH GUIDANCE VALUES MORE IN LINE WITH EACH OTHER. 31/LGB && .FIRE WEATHER... WITH RAINY CONDITIONS EXPECTED THROUGH THE WEEKEND AND INTO EARLY WEEK...CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED AT THIS TIME. 31/LGB && .AVIATION... 18Z UPDATE... NEARLY STATIONARY FRONT SITTING JUST SOUTH OF ATL AT 18Z. WINDS TO THE NORTH OF THE FRONT REMAIN NORTHEAST...AND WINDS TO THE SOUTH ARE SOUTHWEST. THIS SHOULD KEEP THE METRO AND AHN TAFS IN NORTHEAST WINDS THROUGH THE EVENING. THUNDER POSSIBLE AT ATL... CSG...AND MCN THROUGH THE AFTERNOON AND EVENING HOURS. HAVE USED A COMBINATION OF TEMPO...PROB30...AND PREVAILING TO COVER THE TSRA...THOUGH TIMING IS VERY UNCERTAIN. CIGS WILL DROP TO IFR AND POSSIBLY LIFR IN SOME AREAS. COLD FRONT WILL MOVE THROUGH SUNDAY MORNING...SO DROP CB AROUND 07Z METRO AND LATER FURTHER SOUTH. WINDS SHIFT TO SOUTHWEST BEHIND THE FRONT WITH SOME GUSTINESS... WITH CIGS LIFTING AROUND 18Z OR SO. //ATL CONFIDENCE...18Z UPDATE... HIGH CONFIDENCE ON OCCURRENCE OF TSRA...LOW ON TIMING AND INTENSITY. MEDIUM-HIGH CONFIDENCE ON WINDS. MEDIUM CONFIDENCE ON CIGS/VSBY. TDP && .PRELIMINARY POINT TEMPS/POPS... ATHENS 48 63 44 57 / 100 80 40 40 ATLANTA 55 67 45 58 / 100 70 50 30 BLAIRSVILLE 44 59 40 57 / 100 50 50 30 CARTERSVILLE 55 65 43 61 / 100 50 50 20 COLUMBUS 63 74 54 67 / 80 70 40 40 GAINESVILLE 50 63 44 55 / 100 70 50 30 MACON 61 75 51 62 / 90 80 40 50 ROME 56 63 44 63 / 100 40 50 20 PEACHTREE CITY 58 69 48 59 / 100 80 40 30 VIDALIA 62 79 52 64 / 70 70 40 50 && .FFC WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 9 PM EDT THIS EVENING FOR THE FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...BUTTS...CARROLL... CHATTAHOOCHEE...COWETA...CRAWFORD...CRISP...DODGE...DOOLY... FAYETTE...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...JASPER... JONES...LAMAR...LAURENS...MACON...MARION...MERIWETHER...MONROE... MUSCOGEE...PEACH...PIKE...PULASKI...SCHLEY...SPALDING... STEWART...SUMTER...TALBOT...TAYLOR...TELFAIR...TROUP...TWIGGS... UPSON...WEBSTER...WILCOX...WILKINSON. && LGB/TDP
Hazardous weather outlook, Mar 26, 10:05 AM EDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1005 AM EDT SAT MAR 26 2011 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-271015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1005 AM EDT SAT MAR 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS STRONG THUNDERSTORMS POSSIBLE TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS POSSIBLE. .SYNOPSIS... A SURFACE LOW OVER TEXAS AND ASSOCIATED WARM FRONT WILL MOVE NORTHEAST TODAY AND TONIGHT THROUGH THE SOUTHEASTERN STATES. .PRIMARY HAZARDS... THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORMS THAT DEVELOP WILL BE STRONG DAMAGING WINDS...LARGE HAIL...AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. ISOLATED TORNADOES ARE POSSIBLE IN THE STRONGER STORMS. VERY HEAVY RAINFALL...LEADING TO ISOLATED FLOODING...CAN ALSO BE EXPECTED ESPECIALLY ACROSS NORTH GEORGIA. .DISCUSSION... INSTABILITY WILL INCREASE TODAY IN THE WAKE OF A WARM FRONT THAT IS LIFTING NORTH ACROSS THE STATE. CAPES OF 500-1000 CAN BE EXPECTED BY THIS AFTERNOON...ESPECIALLY ACROSS CENTRAL GEORGIA. VERTICAL WIND SHEAR WILL INCREASE AS WELL...AS THE SURFACE LOW CURRENTLY IN THE SOUTHERN PLAINS MOVES CLOSER TO THE SOUTHEAST. THUNDERSTORMS WILL DEVELOP ACROSS MISSISSIPPI AND ALABAMA LATE THIS MORNING AND EARLY AFTERNOON...AND WILL MOVE INTO AND DEVELOP ACROSS CENTRAL AND PORTIONS OF NORTH GEORGIA THIS AFTERNOON AND EVENING. THE BEST LOCATION FOR SEVERE THUNDERSTORMS WILL BE SOUTH OF A LINE FROM ROME...TO ALPHARETTA...TO ATHENS. SHOWERS AND THUNDERSTORMS ACROSS NORTH GEORGIA THIS MORNING WILL GENERALLY REMAIN NORTH OF THE FRONT...AND WILL HELP TO COOL AND STABILIZE THE ATMOSPHERE IN THAT AREA. HOWEVER...AROUND AN INCH OF RAIN HAS FALLEN ACROSS THIS AREA WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE...AND ISOLATED FLASH FLOODING WILL BE POSSIBLE AS RAIN CONTINUES TO MOVE ACROSS NORTH GEORGIA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY SUNDAY. FLOODING FROM HEAVY RAINS REMAINS A THREAT TO MONITOR THROUGH AT LEAST SUNDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THURSDAY...EXCEPT FOR MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA. TDP
In the hours before
Local storm report, Mar 26, 4:38 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 PM EDT SAT MAR 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FUNNEL CLOUD GRANTVILLE 33.24N 84.83W
03/26/2011 COWETA GA PUBLIC
0350 PM HAIL MORELAND 33.29N 84.77W
03/26/2011 E1.75 INCH COWETA GA EMERGENCY MNGR
HAIL LARGER THAN GOLF BALLS...WINDSHIELDS SHATTERED...CAR
ACCIDENT ON HWY 29 NEAR THE INTERSTATE IN MORELAND.
0350 PM HAIL GRANTVILLE 33.24N 84.83W
03/26/2011 E1.75 INCH COWETA GA PUBLIC
0355 PM HAIL MORELAND 33.29N 84.77W
03/26/2011 E2.75 INCH COWETA GA PUBLIC
0400 PM HAIL MORELAND 33.29N 84.77W
03/26/2011 E1.75 INCH COWETA GA PUBLIC
HAIL DAMAGE TO CARS.
0400 PM TSTM WND DMG MORELAND 33.29N 84.77W
03/26/2011 COWETA GA PUBLIC
SEVERAL POWERLINES DOWN.
0400 PM HAIL MORELAND 33.29N 84.77W
03/26/2011 E2.75 INCH COWETA GA PUBLIC
BUSTING WINDSHIELDS.
0410 PM HAIL SENOIA 33.31N 84.55W
03/26/2011 E1.25 INCH COWETA GA PUBLIC
HAIL BLANKETING THE GROUND.
0435 PM HAIL GRIFFIN 33.24N 84.27W
03/26/2011 E1.00 INCH SPALDING GA EMERGENCY MNGR
&&
TDPLocal storm report, Mar 26, 4:43 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
443 PM EDT SAT MAR 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL ROLAND 32.86N 84.42W
03/26/2011 E1.00 INCH UPSON GA EMERGENCY MNGR
ON GEORGIA 36.
0425 PM HAIL 4 S LOG TOWN 32.79N 84.19W
03/26/2011 E0.88 INCH UPSON GA EMERGENCY MNGR
LOGTOWN ROAD AND ALLEN ROAD.
&&
TDPLocal storm report, Mar 26, 4:53 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT SAT MAR 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL MANCHESTER 32.85N 84.62W
03/26/2011 E1.00 INCH MERIWETHER GA PUBLIC
0350 PM HAIL SOPERTON 32.38N 82.59W
03/26/2011 E1.25 INCH TREUTLEN GA TRAINED SPOTTER
0350 PM HAIL GRANTVILLE 33.24N 84.83W
03/26/2011 E4.00 INCH COWETA GA PUBLIC
0355 PM HAIL 9 W SENOIA 33.31N 84.71W
03/26/2011 E4.25 INCH COWETA GA PUBLIC
0440 PM HAIL GRIFFIN 33.24N 84.27W
03/26/2011 E1.75 INCH SPALDING GA PUBLIC
ON HIGHWAY 16
&&
TDPSpecial weather statement, Mar 26, 5:13 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 513 PM EDT SAT MAR 26 2011 GAZ048-056>059-262200- 513 PM EDT SAT MAR 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 40 MPH WINDS IN SPALDING...NEWTON...BUTTS...HENRY AND JASPER COUNTIES UNTIL 600 PM EDT... AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TOWALAGA...MOVING EAST AT 40 MPH. WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS SPALDING...NEWTON...BUTTS...HENRY AND JASPER COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE WALKER MILL... EXPERIMENT...TOWALAGA...BLACKSVILLE...LUELLA...LOCUST GROVE... MCKIBBEN...JENKINSBURG...OLA...FINCHERVILLE...JACKSON...WORTHVILLE... INDIAN SPRINGS STATE PARK...FLOVILLA AND STARK.
Special weather statement, Mar 26, 5:15 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 515 PM EDT SAT MAR 26 2011 GAZ038-039-051-262145- 515 PM EDT SAT MAR 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 50 MPH WINDS IN WILKES...TALIAFERRO AND OGLETHORPE COUNTIES UNTIL 545 PM EDT... AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES EAST OF MAXEYS...MOVING EAST AT 50 MPH. HAIL UP TO NICKLE SIZE AND WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WILKES...TALIAFERRO AND OGLETHORPE COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE STEPHENS...MAXEYS...PHILOMATH...CENTERVILLE...CARTERS GROVE...RAYLE...TYRONE...CELESTE...NEWTOWN...WASHINGTON...HOLLIDAY PARK...FLORAL HILL...AONIA...METASVILLE AND DANBURG.
Special weather statement, Mar 26, 5:17 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 517 PM EDT SAT MAR 26 2011 GAZ031-042-043-262145- 517 PM EDT SAT MAR 26 2011 ...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS IN PAULDING...CARROLL AND DOUGLAS COUNTIES UNTIL 545 PM EDT... AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ABILENE...MOVING EAST AT 45 MPH. WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS PAULDING...CARROLL AND DOUGLAS COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE ABILENE...BOWDON JUNCTION...JOHN TANNER STATE PARK...MOUNT ZION...TEMPLE...TREASURE LAKE...VILLA RICA...LAKE VAL-DO-MAR...BILL ARP...WINSTON...CHAPEL HILL...BROWNSVILLE...DOUGLASVILLE...SWEETWATER CREEK STATE PARK AND LITHIA SPRINGS.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 12:00Z
9.7 hours before the tornado, 170 km from the path. March 26, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -90671 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.5 K/km
Peachtre/Fal Fld, GA (KFFC), 00:00Z
2.3 hours after it, 170 km from the path. March 27, 2011.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -166 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 343 m²/s²
- 0-3 km storm-relative helicity
- 404 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.7
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Albany Municipal (ABY), 50 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:53 UTC | 78 | 66 | 180° 9 kt | 1009.8 | ||
| 20:53 UTC | 77 | 64 | 170° 11 kt | 1008.8 | ||
| 21:53 UTC | 73 | 67 | 200° 8 kt | 1009.1 | ||
| 22:53 UTC | 74 | 68 | 170° 5 kt | 1009.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Robins AFB radar (KJGX), 100 km away, was scanning. The volume nearest the touchdown began at 21:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:40 UTC | TORNADO 0 | 2 Ssw Georgia Veterans | Sumter, GA | NWS PERSONNEL IN CONJUCTION WITH LOCAL EMER MGMT DETERMINED THAT A BRIEF EF-0 TORNADO TOUCHED DOWN NEAR THE SUMTER-CRISP COUNTY LINE OVER LAKE BLACKSHEAR. MAXIMUM WIND SPEEDS WERE ESTIMATED AT 80 MPH. THE TORNADO TRAVELE |
| 21:48 UTC | HAIL 1.75 | W Cordele | Crisp, GA | |
| 21:54 UTC | TORNADO | N Leesburg | Lee, GA | BRIEF TORNADO TOUCHDOWN CONFIRMED ON THE NORTH AND EAST SIDE OF LEESBURG. PEOPLE REPORTED SEEING DEBRIS CIRCULATING IN THE AIR. MINOR DAMAGE TO LIGHT POLES...TREES AND OUTBUILDINGS. |
| 22:00 UTC | HAIL 1 | 1 Wnw Georgia Veterans | Crisp, GA | |
| 22:55 UTC | NON-TSTM WND DMG | 5 E Arabi | Crisp, GA | NWS PERSONELL IN CONJUCTION WITH CRISP COUNTY EMER MGMT DETERMINED THAT STRAIGHT-LINE WINDS OF 75 MPH CAUSED A MOBILE HOME ON THE 1200 BLOCK OF BROCK RD IN SOUTHEAST CRISP COUNTY TO BE HEAVILY DAMAGED. A FEW TREES WERE A |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of March 26, 2011
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 26 | 4:10 PM CDT | EF1 | Shelby, AL | 0.2 | 50 | $18,000 | ||
| March 26 | 5:54 PM EDT | EF0 | Lee, GA | 0.3 | 10 | $5,000 | ||
| March 26 | 6:35 PM EDT | EF0 | Quitman, GA | 0.1 | 10 | |||
| March 26 | 7:22 PM EDT | EF1 | Randolph, GA | 0.4 | 20 | $65,000 | ||
| March 26 | 7:40 PM EDT | EF0 | Bulloch, GA | 0.6 | 100 | $40,000 | ||
| March 26 | 7:42 PM EDT | EF1 | Bulloch, GA | 3.1 | 440 | $250,000 | ||
| March 26 | 9:36 PM EDT | EF1 | Laurens, GA | 3.5 | 500 | $250,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.